×

On left-orderability and cyclic branched coverings. (English) Zbl 1328.57017

Y. Hu [Algebr. Geom. Topol. 15, No. 1, 399–413 (2015; Zbl 1312.57001)] gives a sufficient condition for the fundamental group of the \(r\)-th cyclic branched cover of a knot to be left-orderable. Using this, she proves that for any two-bridge knot \(S(p,q)\) of Schubert’s notation with \(p\equiv 3\pmod{4}\), the fundamental group of the \(r\)-th cyclic branched cover is left-orderable for sufficiently large \(r\). The paper under review examines such a range of covering degree for double-twist knots, including genus one two-bridge knots. The simplest case is a double-twist knot \(J(2m,2n)\) with \(m,n>0\), which is the two-bridge knot \(S(4mn-1,2n)\). If the covering degree \(r\) is bigger than \(\pi/\arccos\sqrt{1-(4mn)^{-1}}\), then the \(r\)-fold cyclic branched cover of the knot has left-orderable fundamental group. Similar evaluations are also given for the other two classes \(J(2m+1,2n)\) and \(J(2m+1,-2n)\), with \(m,n>0\). The main idea is to find a non-abelian representation of the knot group in \(SL_2(\mathbb{R})\) which satisfies a certain condition, to take its lift to the universal covering group \(\widetilde{SL_2(\mathbb{R})}\), and to induce a non-trivial representation of the fundamental group of the cyclic branched cover in \(\widetilde{SL_2(\mathbb{R})}\), which is known to be left-orderable.

MSC:

57M27 Invariants of knots and \(3\)-manifolds (MSC2010)
57M25 Knots and links in the \(3\)-sphere (MSC2010)

Citations:

Zbl 1312.57001
PDFBibTeX XMLCite
Full Text: DOI arXiv Euclid

References:

[1] G. Burde and H. Zieschang, Knots, de Gruyter Stud. Math., 5 , de Gruyter, Berlin, 2003.
[2] G. Bergman, Right orderable groups that are not locally indicable, Pacific J. Math., 147 (1991), 243-248. · Zbl 0677.06007 · doi:10.2140/pjm.1991.147.243
[3] S. Boyer, C. Gordon and L. Watson, On L-spaces and left-orderable fundamental groups, Math. Ann., 356 (2013), 1213-1245. · Zbl 1279.57008 · doi:10.1007/s00208-012-0852-7
[4] S. Boyer, D. Rolfsen and B. Wiest, Orderable \(3\)-manifold groups, Ann. Inst. Fourier (Grenoble), 55 (2005), 243-288. · Zbl 1068.57001 · doi:10.5802/aif.2098
[5] A. Clay, T. Lidman and L. Watson, Graph manifolds, left-orderability and amalgamation, Algebr. Geom. Topol., 13 (2013), 2347-2368. · Zbl 1301.06038 · doi:10.2140/agt.2013.13.2347
[6] M. Dabkowski, J. Przytycki and A. Togha, Non-left-orderable 3-manifold groups, Canad. Math. Bull., 48 (2005), 32-40. · Zbl 1065.57001 · doi:10.4153/CMB-2005-003-6
[7] E. Ghys, Groups acting on the circle, Enseign. Math. (2), 47 (2001), 329-407. · Zbl 1044.37033
[8] J. Hoste and P. Shanahan, A formula for the A-polynomial of twist knots, J. Knot Theory Ramifications, 14 (2005), 91-100. · Zbl 1074.57007 · doi:10.1142/S0218216505003737
[9] J. Howie and H. Short, The band-sum problem, J. London Math. Soc. (2), 31 (1985), 571-576. · Zbl 0546.57001 · doi:10.1112/jlms/s2-31.3.517
[10] R. Hakamata and M. Teragaito, Left-orderable fundamental group and Dehn surgery on the knot \(5_2\), Canada Math. Bull., 57 (2014), 310-317. · Zbl 1305.57010 · doi:10.4153/CMB-2013-030-2
[11] R. Hakamata and M. Teragaito, Left-orderable fundamental group and Dehn surgery on twist knots, arXiv: · Zbl 1311.57011 · doi:10.2140/agt.2014.14.245
[12] R. Hakamata and M. Teragaito, Left-orderable fundamental group and Dehn surgery on genus one two-bridge knots, Algebr. Geom. Topol., 14 (2014), 2125-2148. · Zbl 1311.57011 · doi:10.2140/agt.2014.14.245
[13] Y. Hu, The left-orderability and the cyclic branched coverings, Algebr. Geom. Topol., 15 (2015), 399-413. · Zbl 1312.57001 · doi:10.2140/agt.2015.15.399
[14] V. Khoi, A cut-and-paste method for computing the Seifert volumes, Math. Ann., 326 (2003), 759-801. · Zbl 1035.57008 · doi:10.1007/s00208-003-0438-5
[15] X. Lin, Representations of knot groups and twisted Alexander polynomials, Acta Math. Sin. (Engl. Ser.), 17 (2001), 361-380. · Zbl 0986.57003 · doi:10.1007/s101140100122
[16] T. Morifuji and A. Tran, Twisted Alexander polynomials of 2-bridge knots for parabolic representations, Pacific J. Math., 269 (2014), 433-451. · Zbl 1305.57027 · doi:10.2140/pjm.2014.269.433
[17] P. Ozsvath and Z. Szabo, On knot Floer homology and lens space surgeries, Topology, 44 (2005), 1281-1300. · Zbl 1077.57012 · doi:10.1016/j.top.2005.05.001
[18] R. Riley, Nonabelian representations of 2-bridge knot groups, Quart. J. Math. Oxford Ser. (2), 35 (1984), 191-208. · Zbl 0549.57005 · doi:10.1093/qmath/35.2.191
[19] A. Tran, On left-orderable fundamental groups and Dehn surgeries on knots, J. Math. Soc. Japan, 67 (2015), 319-338. · Zbl 1419.57028 · doi:10.2969/jmsj/06710319
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.